Alert archive / South Dakota / Heat Advisories in 2021
Heat Advisory 8, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this heat advisory at Aug 24, 2021, 3:31 AM CDT for 6 counties in South Dakota; Dakota County, Dixon County, Nebraska; Plymouth County, Woodbury County, Iowa. It took effect at Aug 24, 2021, 1:00 PM CDT. It was in force for 114 min.
The area
The counties it named.
The facts
- Issued
- Aug 24, 2021, 3:31 AM CDT (08:31 UTC)
- In effect from
- Aug 24, 2021, 1:00 PM CDT
- Expired
- Aug 24, 2021, 2:54 PM CDT
- In force
- 114 min
- Issued by
- NWS Sioux Falls, SD
Counties Plymouth County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Bon Homme County, SD, Clay County, SD, Hutchinson County, SD, Turner County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 85 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3959 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1434 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 11.6
The text
As transmitted.
466 WWUS73 KFSD 240831 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 331 AM CDT Tue Aug 24 2021 IAZ020-031-NEZ013-014-SDZ065-066-068>071-241645- /O.NEW.KFSD.HT.Y.0008.210824T1800Z-210824T2300Z/ Plymouth-Woodbury-Dixon-Dakota-Hutchinson-Turner-Bon Homme- Yankton-Clay-Union- 331 AM CDT Tue Aug 24 2021 ...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM CDT THIS EVENING... * WHAT...Heat index values up to 103 expected. * WHERE...In South Dakota, Hutchinson, Turner, Bon Homme, Yankton, Clay and Union Counties. In Nebraska, Dixon and Dakota Counties. In Iowa, Plymouth and Woodbury Counties. * WHEN...From 1 PM this afternoon to 6 PM CDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
2 follow-up statements
790 WWUS73 KFSD 241504 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 1004 AM CDT Tue Aug 24 2021 IAZ020-031-NEZ013-014-SDZ065-066-068>071-242300- /O.CON.KFSD.HT.Y.0008.210824T1800Z-210824T2300Z/ Plymouth-Woodbury-Dixon-Dakota-Hutchinson-Turner-Bon Homme- Yankton-Clay-Union- 1004 AM CDT Tue Aug 24 2021 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING... * WHAT...Heat index values up to 103 expected. * WHERE...In South Dakota, Clay, Union, Yankton, Bon Homme, Turner and Hutchinson Counties. In Iowa, Woodbury and Plymouth Counties. In Nebraska, Dakota and Dixon Counties. * WHEN...Until 6 PM CDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
955 WWUS73 KFSD 241954 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 254 PM CDT Tue Aug 24 2021 IAZ020-031-NEZ013-014-SDZ065-066-068>071-242100- /O.CAN.KFSD.HT.Y.0008.000000T0000Z-210824T2300Z/ Plymouth-Woodbury-Dixon-Dakota-Hutchinson-Turner-Bon Homme- Yankton-Clay-Union- 254 PM CDT Tue Aug 24 2021 ...HEAT ADVISORY IS CANCELLED... While very warm and humid conditions are expected into the evening, heat indices are not expected to exceed 100 degrees. Heat indices should climb into the mid and upper 90s for a couple of hours but increased cloud cover is aiding in keeping temperatures a little lower. $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this heat advisory went out at Aug 23, 10:35 PM CDT, 4 hours 56 minutes earlier.
Area forecast discussion, Aug 23, 10:35 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1035 PM CDT Mon Aug 23 2021 .SHORT TERM...(This Evening through Tuesday) Issued at 243 PM CDT Mon Aug 23 2021 A forecast characterized by a large degree of uncertainty seems to be common of the next several days both in regards to convection chances and also temperatures. Wind field is fairly muddled early this afternoon but surface boundary looks to reside somewhere from south central MN, arcing toward the SD/NE and then back up the MO River Valley. Meanwhile an area of ACCAS has been gradually intensifying across north central NE indicative of advancing edge of EML. Meanwhile broad lift from a subtle wave lifting into the NE Panhandle on WV imagery is aiding in better agitation to Cu field near a Philip, SD to Hastings, NE line. Previously mentioned boundary is progged to lift northward through the remainder of the day with an environment characterized by upwards of 2000 J/kg of MLCAPE south of it. Jet at 500 mb not nearly as strong as yesterday but forecast soundings still suggest the potential for anywhere from 35 to 45 kts of effective shear. Big question will be if the fairly weak wave will be enough precondition the atmosphere enough for CI and if so, the extent of any storm coverage. Various CAMs show a wide smattering of potential solutions which would be expected in such a regime. General agreement in at least isolated convection by early evening with perhaps some uptick in coverage toward/after sunset as the LLJ strengthens. In terms of hazard, deep layer shear profiles would teeter between multicell and supercell ranges. Given the analyzed and progged instability/shear parameter spaces, large hail perhaps in excess of 2 inches is possible with any sustained supercell. Additionally, DCAPE values also well within ranges for damaging winds to 70 mph, particularly if a multicell cluster develops an organized cold pool. LCL heights likely on the higher end of preferred values for a more bonafide tornado threat but the presence of a boundary, strongly backed surface winds, and curvature of the low level hodograph make this threat non-negligible. No strong reason to believe that a thunder threat doesn't continue through the overnight hours (although coverage very much uncertain) at least until previously mentioned wave clears the region to the east toward the daybreak hours Tuesday. Boundary lifts toward the northern portions of our coverage area Tuesday with an eastward progression of the western flank through the daytime hours. Upper level support again fairly diffuse with the main wave along the International Border. Additionally, pronounced capping looks to keep the bulk of surface based parcels in check but may see a festering of elevated instability with any smaller scale perturbations that run through the flow. Environmental parameters fairly similar to today's values and thus similar hazards are in play with any established deep convection. Also similar to today is the large degree of uncertainty in the development of such deep convection with a lean toward minimal activity as oppose to the inverse. Temperatures will also be of at least minor interest on Tuesday as 850 mb temperatures push into the 90th percentile and dewpoints remain a few degrees either side of 70 degrees. This will push heat indices near or just above 100 degrees across some areas south of I- 90, although given the small spatial footprint of such values, will forgo a Heat Advisory at this time. .LONG TERM...(Tuesday Night through Monday) Issued at 243 PM CDT Mon Aug 23 2021 Broad southwest flow aloft remains for Wednesday and Thursday and will likely keep some lower end precipitation chances in the forecast. With temperatures highly dependent on where the boundary decides to wander any particular day, tough to make a ton of improvement off the blended guidance but generally upper 70s and 80s for highs. A more amplified shortwave lifts through on Friday bringing a higher, more widespread precipitation chances with renewed troughing for the weekend. Certainly a pattern that would favor several rounds of convection chances but tough to nail down any details at ranges still around a week. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1035 PM CDT Mon Aug 23 2021 Scattered showers and isolated thunderstorms remain possible throughout the overnight period, though confidence in timing and location of said storms remains low. Have thus left mention out of this set of TAFs, but did add low-level wind shear to all the TAF sites due to the low-level jet that is moving through the region overnight. Otherwise, winds will remain out of the south/southeast through the morning hours, becoming north/northwesterly behind a cold front that will be moving through the area tomorrow afternoon. Scattered shower and thunderstorms will again be possible along the cold front. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...Kalin LONG TERM...Kalin AVIATION...APT
Hazardous weather outlook, Aug 23, 5:25 AM CDT, 22 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 525 AM CDT Mon Aug 23 2021 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-241030- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 525 AM CDT Mon Aug 23 2021 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Mid to late afternoon will find a risk for thunderstorms developing through the Missouri River corridor. A few of these storms could become severe, with risk for hail up to golf ball size and damaging wind gusts to 70 mph as they track toward northwest Iowa. Heading through the evening, development potential for storms will gradually lift north and east, with a few storms possibly capable of hail up to ping-pong ball size into the early morning hours across southwest Minnesota. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. After a warm and humid day Tuesday, if storms can develop along a front later in the afternoon or early evening in far southeast South Dakota, northeast Nebraska, southwest Minnesota and northwest Iowa, there will be a threat for severe weather, including an isolated tornado. Any storms that manage to develop would likely be isolated. More chances for thunderstorms are expected into the weekend. It is almost impossible to nail down details on timing and exact threat, but it does appear as if there will be opportunity for both needed rainfall as well as some severe weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 4 pm.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 9:43 AM CDT | Severe Thunderstorm Warning | FSD | Lyon, Osceola | 47 min |
| Aug 24, 10:44 AM CDT | Severe Thunderstorm Warning | FSD | Dickinson, Osceola | 30 min |
Nearby
Heat Advisories in South Dakota, 2021Heat Advisories in Nebraska, 2021Heat Advisories in Iowa, 2021Every heat advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.